Back to Journals » Clinical Interventions in Aging » Volume 10

Hyponatremia after initiation and rechallenge with trimethoprim–sulfamethoxazole in an older adult

Authors Huntsberry A, Linnebur S, Vejar M

Received 13 February 2015

Accepted for publication 23 April 2015

Published 1 July 2015 Volume 2015:10 Pages 1091—1096

DOI https://doi.org/10.2147/CIA.S82823

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Editor who approved publication: Dr Richard Walker

Ashley M Huntsberry,1 Sunny A Linnebur,1 Maria Vejar2

1University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Aurora, CO, USA; 2Division of Geriatrics, Department of Internal Medicine, University of Colorado School of Medicine, Aurora, CO, USA

Purpose: The purpose of this study is to describe a case report of a patient experiencing hyponatremia from trimethoprim–sulfamethoxazole (TMP–SMX) upon initial use and subsequent rechallenge.
Summary: An 82-year-old woman presented to the emergency department with altered mental status thought to be due to complicated cystitis and was treated with TMP–SMX 160 mg/800 mg orally twice daily for 7 days. Her basic metabolic panel prior to initiation of TMP–SMX was within normal limits, with the exception of her serum sodium of 132 mmol/L (range 133–145 mmol/L). The day after completing her 7-day course of TMP–SMX therapy the patient was evaluated by her primary care provider and another basic metabolic panel revealed a reduction in the serum sodium to 121 mmol/L. The patient’s serum sodium concentrations increased to baseline 7 days after completion of the TMP–SMX therapy, and remained normal until she was treated in the emergency department several months later for another presumed urinary tract infection. She was again started on TMP–SMX therapy empirically, and within several days her serum sodium concentrations decreased from 138 mmol/L to a low of 129 mmol/L. The TMP–SMX therapy was discontinued upon negative urine culture results and her serum sodium increased to 134 mmol/L upon discharge. Based upon the Naranjo probability scale score of 9, TMP–SMX was the probable cause of the patient’s hyponatremia.
Conclusion: Our patient developed hyponatremia from TMP–SMX therapy upon initial use and rechallenge. Although hyponatremia appears to be rare with TMP–SMX therapy, providers should be aware of this potentially life-threatening adverse event.

Keywords: hyponatremia, trimethoprim–sulfamethoxazole combination, aged, drug-related side effects and adverse reactions

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]